Toxic epidermal necrolysis is a life-threatening skin disorder characterized by blistering and peeling of the skin. This condition can be caused by a reaction to certain drugs, including antibiotics or anticonvulsives, but about one-third of all cases of toxic epidermal necrolysis do not have an identifiable cause.
Toxic epidermal necrolysis causes the skin to peel in sheets, leaving large, raw areas. The loss of skin allows fluids and salts to ooze from the damaged areas, and the exposed areas can become infected.
The following are the most common symptoms of toxic epidermal necrolysis. However, each child may experience symptoms differently.
The symptoms of toxic epidermal necrolysis may resemble other skin conditions. Always consult a physician for the correct diagnosis.
This disease progresses fast, usually within 3 days. Treatment usually includes hospitalization, often in the burn unit. If a medication is causing the skin reaction, it is immediately discontinued.
Specific treatment for toxic epidermal necrolysis will be determined based on:
Treatment may include one or more of the following:
The Division of Dermatology at Children's National Health System continues to expand services as more families seek our expertise in the diagnosis and treatment of disorders of the skin, hair, and nails.
Invest in future cures for some of life's most devastating diseases
Share your birthday with a child. Celebrate your life, and give a chance to someone who desperately wants to have as many as you.
The Vascular Anomalies Clinic brings all of the necessary pediatric specialists together -- in one place -- for individual evaluation and treatment of children with vascular anomalies.
Children’s National Health System is one of 47 sites in the United States with a clinic devoted to the treatment of tuberous sclerosis. We treat our children who are diagnosed with TSC, and continue to provide consultation with primary care physicians and some outpatient services for our patients into adulthood.